Ongoing Cancer Treatment Side Effects: Heart Problems
The risk of experiencing heart problems after completing cancer treatment increases for some cancer survivors. These side effects can include high blood pressure, irregular heartbeat (arrhythmia), or even congestive heart failure. Heart conditions can be caused by or made worse from, the use of some chemotherapies, radiation therapy, targeted therapies and/or immunotherapies.
Not everyone who receives cancer treatment has heart problems as a result. Each survivor’s risk for this side effect is impacted by their treatments as well as their heart health and risk for developing heart disease before, during and after cancer treatment. Those who already had heart problems prior to treatment, for example, are typically at a higher risk for developing new or worsening existing conditions, than those who didn't have heart conditions before treatment.
According to the American Society of Clinical Oncologists (ASCO), there are a few notable factors that will increase some patients’ risks of developing heart problems following cancer treatment:
- Receiving high doses of anthracycline in chemotherapy drugs. Some of these include daunorubicin (Cerubidine), doxorubicin (Adriamycin, Doxil), epirubicin (Ellence), idarubicin (Idamycin), and valrubicin (Valstar)
- Receiving radiation therapy to the chest
- Being female
- Age: young children or over 60
- Having a history of smoking, high blood pressure, obesity, heart problems, or diabetes
Cancer research is underway to determine how to use echocardiography, electrocardiography, and monitoring for certain biomarkers to help identify potential heart problems in survivors before symptoms even appear.
Potential Cardiac Problems for Cancer Survivors
There are several heart-related issues that can occur as a result of cancer treatment. It’s important for all cancer survivors to receive checkups from their primary care physician to monitor blood pressure, heart rate, and overall cardiac health. Often, cancer survivors forget to have these annual check-ups and screenings for other types of cancer. Be sure to add it to your calendar! And don’t be shy to call your doctor or go straight to the ER if you have chest or lung pain, a rapid heartbeat that won’t slow down, leg pain, or a hot spot in your leg which is a symptom of a blood clot.
While some symptoms of heart problems are easily-identifiable, others are not. If you feel that you’re experiencing any of the following you should make an appointment with your primary care physician:
- Swollen hands and/or feet
- Dizziness or lightheadedness
- Shortness of breath
Also, be sure to mention these to your cancer provider team. Since they are familiar with your treatments, they may also have insight into the types of side effects they see in cancer survivors.
How to Reduce Your Risk of Suffering Cardiac Side Effects After Cancer Treatment
Don’t be surprised if you start to experience these symptoms weeks, months or even years after cancer treatment is complete. And be sure to do what you can to help your heart by:
- Eating a balanced diet that doesn’t include too much sugar or processed foods.
- Exercising at least 150 minutes per week.
- Stopping the use of cigarettes, e-cigarettes, cigars or other tobacco products.
- Seeing your doctor regularly for checkups or as new side effects appear. Schedule an appointment to be seen to address any late side effects you may be experiencing from cancer treatment.